Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 43, NWS Las Vegas, NV

July 28, 2022Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Jul 28, 2022, 3:00 PM MST for Mohave County, Arizona. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2022, 3:00 PM MST (22:00 UTC)
Expired
Jul 28, 2022, 6:00 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 153 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 4:00 PM MSTFLASH FLOOD2 Ese New Kingman-Butle, AZMOHAVE ROADS REPORTS CASTLE ROCK RD CLOSED FROM NORTHERN AVE TO SWAN DUE TO FLOODING.
Jul 28, 4:25 PM MSTFLASH FLOOD5 Nnw New Kingman-Butle, AZMOHAVE ROADS REPORTS STOCKTON HILL RD CLOSED FROM BULL MOUNTAIN RD TO JANE RD DUE TO FLOODING.
Jul 28, 4:40 PM MSTFLASH FLOOD3 E Golden Valley, AZMOHAVE ROADS REPORTS BACOBI RD CLOSED FROM HIGHWAY 68 TO W CRYSTAL DUE TO FLOODING.
Jul 28, 5:30 PM MSTFLASH FLOOD4 Se Golden Valley, AZMOHAVE ROADS REPORTS S AZTEC RD CLOSED FROM HIGHWAY 68 TO SHINARUMP DR DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 60 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.0 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2022-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 63 joules per kilogram.LCLLFCEL10008507005003002001001 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2022-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
63 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
2270 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

778 
WGUS55 KVEF 282200
FFWVEF
AZC015-290100-
/O.NEW.KVEF.FF.W.0043.220728T2200Z-220729T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
300 PM PDT Thu Jul 28 2022

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  South Central Mohave County in northwestern Arizona...

* Until 600 PM MST.

* At 300 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. The expected rainfall rate is 1 to 2 inches in 1 
  hour. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Kingman, Wikieup, Yucca, Wild Cow Campground, Hualapai Mountain 
  Park, Blake Ranch Road, Dw Ranch Road, Valentine, New 
  Kingman-Butler, Diamond M Ranch, Golden Valley, Burro Creek 
  Campground, Chloride, Hualapai Peak and Peach Springs.

Flag Fire and Pine Peak Burn Scars.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry washes is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

&&

LAT...LON 3453 11333 3444 11382 3479 11420 3540 11419
      3559 11334 3556 11333 3550 11333 3548 11333
      3525 11333 3502 11333 3495 11333 3487 11333
      3484 11333 3479 11333 3475 11333 3463 11333
      3461 11333

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

AG
3 follow-up statements
875 
WGUS75 KVEF 282232
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
332 PM PDT Thu Jul 28 2022

AZC015-290100-
/O.CON.KVEF.FF.W.0043.000000T0000Z-220729T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
332 PM MST Thu Jul 28 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING 
FOR SOUTH CENTRAL MOHAVE COUNTY...

At 332 PM MST, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1 and 2 inches of rain have 
fallen. The expected rainfall rate is 2 to 3 inches in 1 hour. Flash 
flooding is ongoing or expected to begin shortly.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Kingman, Wikieup, Yucca, Wild Cow Campground, Hualapai Mountain 
  Park, Blake Ranch Road, Dw Ranch Road, Valentine, New 
  Kingman-Butler, Diamond M Ranch, Golden Valley, Burro Creek 
  Campground, Chloride, Hualapai Peak and Peach Springs.

Flag and Pine Peak Burn Scars. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry washes is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

&&

LAT...LON 3453 11333 3444 11382 3479 11420 3540 11419
      3559 11334 3556 11333 3550 11333 3548 11333
      3525 11333 3502 11333 3495 11333 3487 11333
      3484 11333 3479 11333 3475 11333 3463 11333
      3461 11333

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...2-3 INCHES IN 1 HOUR

$$

AG
332 
WGUS75 KVEF 282357
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
457 PM PDT Thu Jul 28 2022

AZC015-290100-
/O.CON.KVEF.FF.W.0043.000000T0000Z-220729T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
457 PM MST Thu Jul 28 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING 
FOR SOUTH CENTRAL MOHAVE COUNTY...

At 457 PM MST, Radar was showing thunderstorms producing heavy rain 
across the warned area. Between 2 and 3 inches of rain have fallen. 
Flash flooding has been reported on Stockton Hill between Bull 
Mountain Rd to Jane Road with additional areas of flash flooding 
likely.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Kingman, Wikieup, Yucca, Wild Cow Campground, Hualapai Mountain 
  Park, Blake Ranch Road, Dw Ranch Road, Valentine, New 
  Kingman-Butler, Diamond M Ranch, Golden Valley, Burro Creek 
  Campground, Chloride, Hualapai Peak and Peach Springs.

Flag and Pine Peak Burn Scars. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry washes is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

&&

LAT...LON 3453 11333 3444 11382 3479 11420 3540 11419
      3559 11334 3556 11333 3550 11333 3548 11333
      3525 11333 3502 11333 3495 11333 3487 11333
      3484 11333 3479 11333 3475 11333 3463 11333
      3461 11333

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

AG
616 
WGUS75 KVEF 290057
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
557 PM PDT Thu Jul 28 2022

AZC015-290107-
/O.EXP.KVEF.FF.W.0043.000000T0000Z-220729T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
557 PM MST Thu Jul 28 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 6 PM MST THIS EVENING FOR 
SOUTH CENTRAL MOHAVE COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Significant runoff is likely still occurring. Please 
continue to heed remaining road closures.

A Flood Watch remains in effect until 500 AM MST Saturday for a 
portion of northwest Arizona.

LAT...LON 3453 11333 3444 11382 3479 11420 3540 11419
      3559 11334 3556 11333 3550 11333 3548 11333
      3525 11333 3502 11333 3495 11333 3487 11333
      3484 11333 3479 11333 3475 11333 3463 11333
      3461 11333

$$

AG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 1:59 PM MST, 1 hour 1 minute earlier.

Area forecast discussion, Jul 28, 1:59 PM MST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Las Vegas NV
159 PM PDT Thu Jul 28 2022

.SYNOPSIS...Moist and unstable air will remain over much of the
region through the weekend and into next week. Heavy rain and flash
flooding are the primary concerns, but the potential of stronger
winds exists as well. The high humidity will help hold temperatures
down, especially in areas where rain occurs.
&&

.SHORT TERM...Through Friday night.

The overall pattern will remain similar through Friday night which
will favor a flash flood threat over northwest Arizona and more of a
hybrid heavy rain/strong thunderstorm wind threat over southern
Nevada and eastern San Bernardino County. Our forecast area will
remain between an inverted trough over Arizona and a closed high
centered over northern California and northern Nevada. Clockwise
rotation around the high will converge with the leading edge of the
inverted trough resulting in a persistent steering flow from
northeast to southwest. In addition,  Any thunderstorms which
develop will propagate toward the southwest. Mostly clear skies have
allowed surface heating to get underway across south central Nye and
part of northwest Arizona. Precipitable water values over 1.5 inches
and surface dewpoints in the lower to mid 60s remain in place over
most of Clark, eastern San Bernardino and Mohave counties which
corresponds to the areas with highest instability indicated by
surface based CAPE values of 1000-2000 J/kg. As thunderstorms and
associated outflow move into this environment later this afternoon
and evening, they will have plenty of moisture and instability to
fuel additional thunderstorms as outflow boundaries provide the main
source of lift. Convection will gradually dissipate later this
evening and overnight. Given that the setup will be similar Friday,
we should see a repeat of general trends observed this afternoon and
evening. However, at least a few high models res indicate more
extensive thunderstorm development across south central Nevada and
southwest Utah Friday afternoon then pushing into southern Nevada
late Friday afternoon and evening.

.LONG TERM...Saturday through Thursday.

A gradual change in the upper level features will lead to an
expansion of thunderstorm chances across Inyo and and western San
Bernardino counties Saturday then especially Sunday and Monday. This
is due to the high over northern Nevada migrating over Utah and
opening the door for broad southeast flow to bring moisture over the
aforementioned area A general expectation of isolated to scattered
afternoon thunderstorms is a decent bet with s. This moist southeast
flow then should stay in place through Tuesday and possibly through
Thursday, though the NBM indicates a general decrease in PoPs from
west to east Wednesday and Thursday. There does not appear to be any
main moisture scouring feature at play, so that could change
somewhat over the next few days. Temperatures will continue to run a
little below normal for most of the region with the considerable
moisture remaining in place.
&&

.AVIATION...For Harry Reid...East to southeast winds through the
afternoon with speeds generally below 10kts, but isolated
thunderstorms over the higher terrain south and west of the field
could briefly cause a few higher erratic gusts this afternoon.  The
latest model guidance continues to indicate that another round of
storms could affect the terminal this evening. Confidence of this
event is a bit lower than yesterday and it's possible that the main
area of convection could pass farther east over eastern Clark
County. However, even if the storms do stay farther to the east,
gusty outflow winds are still a possibility. Light and variable
winds are expected to develop once again overnight into Friday
morning.

For the rest of southern Nevada, northwest Arizona and southeast
California...Light winds are forecast at most regional TAF sites
once again today.  Scattered convection is once again likely over
the eastern half of the region through this afternoon, but most
concentrated across Mohave County this afternoon and evening, and
this activity can cause gusty and erratic outflows. There are also
indications that a more organized area of convection may move across
southern Nevada and northern Arizona this evening. Light and
variable winds are expected to develop at all area terminals
overnight into Friday morning.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.

&&

SHORT TERM...Adair
LONG TERM...Adair
AVIATION...Gorelow

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 6:12 PM MSTSevere Thunderstorm WarningVEFMohave48 min
Jul 27, 6:57 PM MSTSevere Thunderstorm WarningVEFMohave48 min
Jul 27, 7:41 PM MSTSevere Thunderstorm WarningVEFMohave79 min
Jul 27, 9:01 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Jul 28, 1:41 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Jul 28, 4:46 PM MSTSevere Thunderstorm WarningVEFMohave59 min

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.